Alert archive / Iowa / Wind Advisories in 2024
Wind Advisory 12, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Nov 20, 2024, 2:29 AM CST for 36 counties in Iowa. It took effect at Nov 20, 2024, 8:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2024, 2:29 AM CST (08:29 UTC)
- In effect from
- Nov 20, 2024, 8:00 AM CST
- Expired
- Nov 20, 2024, 6:00 PM CST
- In force
- 10 hr
- Issued by
- NWS Des Moines, IA
All 36 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Humboldt County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 24 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2239 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
122 WWUS73 KDMX 200829 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 229 AM CST Wed Nov 20 2024 IAZ004-015-023-024-033>036-044>048-057>061-070>075-081>086-092>097- 201630- /O.NEW.KDMX.WI.Y.0012.241120T1400Z-241121T0000Z/ Emmet-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton- Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk- Jasper-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Pocahontas, Early, Carroll, Schaller, Lake View, Corning, Humeston, Gilmore City, Perry, Webster City, Stuart, Mount Ayr, Leon, New Market, Albia, Greenfield, Corydon, Creston, Laurens, Oskaloosa, Seymour, Ames, Manson, Pomeroy, Winterset, Casey, Bayard, Odebolt, Fontanelle, Atlantic, Ottumwa, Allerton, Adel, Norwalk, Exira, Indianola, Humboldt, Rockwell City, Earlham, Estherville, Wall Lake, Adair, Audubon, Waukee, Knoxville, Des Moines, Pella, Lenox, Lake City, Carlisle, Fort Dodge, Denison, Centerville, Fonda, Newton, Chariton, Panora, Sac City, Rolfe, Osceola, Bedford, Lamoni, Jefferson, Boone, Guthrie Center, Emmetsburg, and Bloomfield 229 AM CST Wed Nov 20 2024 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...West to northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central Iowa. * WHEN...From 8 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Cogil
2 follow-up statements
894 WWUS73 KDMX 201448 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 848 AM CST Wed Nov 20 2024 IAZ004-015-023-024-033>036-044>048-057>061-070>075-081>086-092>097- 202300- /O.CON.KDMX.WI.Y.0012.000000T0000Z-241121T0000Z/ Emmet-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton- Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk- Jasper-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Webster City, Carlisle, Pocahontas, Lenox, Bloomfield, Osceola, Chariton, Emmetsburg, Guthrie Center, Lamoni, Early, Fonda, Seymour, Winterset, Perry, Newton, Leon, Laurens, Schaller, Gilmore City, Bedford, Humboldt, Rockwell City, Estherville, Albia, Ames, Earlham, Centerville, Corning, Waukee, Wall Lake, Allerton, Humeston, Fontanelle, Knoxville, Fort Dodge, Odebolt, Adair, Des Moines, Norwalk, Mount Ayr, Atlantic, Carroll, Sac City, Ottumwa, Boone, Exira, New Market, Panora, Stuart, Pomeroy, Rolfe, Lake View, Audubon, Adel, Corydon, Casey, Manson, Greenfield, Bayard, Creston, Indianola, Pella, Oskaloosa, Jefferson, Denison, and Lake City 848 AM CST Wed Nov 20 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Portions of central, north central, northwest, south central, southeast, southwest, and west central Iowa. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Martin
965 WWUS73 KDMX 202005 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 205 PM CST Wed Nov 20 2024 IAZ004-015-023-024-033>036-044>048-057>061-070>075-081>086-092>097- 210000- /O.CON.KDMX.WI.Y.0012.000000T0000Z-241121T0000Z/ Emmet-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton- Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk- Jasper-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Webster City, Carlisle, Pocahontas, Lenox, Bloomfield, Osceola, Chariton, Emmetsburg, Guthrie Center, Lamoni, Early, Fonda, Seymour, Winterset, Perry, Newton, Leon, Laurens, Schaller, Gilmore City, Bedford, Humboldt, Rockwell City, Estherville, Albia, Ames, Earlham, Centerville, Corning, Waukee, Wall Lake, Allerton, Humeston, Fontanelle, Knoxville, Fort Dodge, Odebolt, Adair, Des Moines, Norwalk, Mount Ayr, Atlantic, Carroll, Sac City, Ottumwa, Boone, Exira, New Market, Panora, Stuart, Pomeroy, Rolfe, Lake View, Audubon, Adel, Corydon, Casey, Manson, Greenfield, Bayard, Creston, Indianola, Pella, Oskaloosa, Jefferson, Denison, and Lake City 205 PM CST Wed Nov 20 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...West winds 20 to 25 mph with gusts up to 50 mph. * WHERE...Portions of central, north central, northwest, south central, southeast, southwest, and west central Iowa. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Martin
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Nov 19, 11:47 PM CST, 2 hours 42 minutes earlier. Its key messages:
- Increasing potential for snow showers in northern Iowa Wednesday. Accums light (<1"), but wintry travel impacts may occur due to brief visibility reductions and degraded road conditions.
- Windy and colder Wednesday into Thursday. Afternoon highs only in the 30s to near 40.
- Dry with moderating temperatures this weekend.
Area forecast discussion, Nov 19, 11:47 PM CST, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1147 PM CST Tue Nov 19 2024 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - Increasing potential for snow showers in northern Iowa Wednesday. Accums light (<1"), but wintry travel impacts may occur due to brief visibility reductions and degraded road conditions. - Windy and colder Wednesday into Thursday. Afternoon highs only in the 30s to near 40. - Dry with moderating temperatures this weekend. && .DISCUSSION... Issued at 144 PM CST Tue Nov 19 2024 The shortwave trough that delivered widespread rain to the area yesterday has since pushed off to the north as it becomes absorbed within the deeper, primary upper low circulation over the Dakotas. Gusty westerly winds have persisted through the day on the southern periphery of the surface low reflection over MN. Several sites in the northern Iowa have gusted above 40 mph today with 25 to 35 mph elsewhere. Winds relax a bit this evening and overnight as the pressure gradient weakens, however winds will be quick to ramp back up Wednesday morning as the upper low pivots east and advects a colder airmass into the state. The strong cold air advection steepens lapse rates through the boundary layer, enough to create weak sbcape and generate scattered to widespread shower activity by late morning and afternoon over much of MN and WI and bleeding south into northern Iowa. Snow will be the preferred ptype given a saturated and nearly isothermal layer through the DGZ and just above temps only around freezing at the surface. The HRRR and other hires guidance show transient bands of shallow convective snow shower activity including visibility drops below a mile. While accumulations are expected to remain light (1" or less), travel may be intermittently difficult due to the falling snow + wind. Road conditions are more uncertain due to temps near freezing and warm ground temps, but will need to be closely monitored especially if the shower acitivty persists in earnest after dark. Those with travel interests in northern Iowa tomorrow are highly encouraged to check ahead on the latest weather and road conditions. Temperatures tomorrow will feel chilly as this will be the coldest airmass so far this fall season with highs only in the 30s to near 40 and wind chills stuck in the 20s. Upper low continues to push east on Thursday. Winds are on the gusty side as the pressure gradient remains compressed. Latest NBM output may still be underdone as model soundings show 30-40 knots at the top of the mixed layer. However, by this point we are in somewhat of a neutral temperature advection regime, which may hinder how efficiently some of the higher momentum air is transported to the surface as gusts. Quieter and dry conditions return end the week as an upper ridge builds over the central conus. Surface flow eventually becomes southerly and temperatures steadily moderate. Much of the area should see highs back in the 50s by Sunday. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 1147 PM CST Tue Nov 19 2024 Expectations haven't changed much since 00z. VFR conditions in mid and high cloudiness covered much of the area at 06z, and similar VFR conditions should persist into the early morning hours before a brief decrease in cloudiness toward sunrise. The main story Wednesday will be increasing winds with westerly gusts at least 30-40kts by afternoon, and intermittent snow showers north (including KMCW) which will bring at least MVFR conditions at times. IFR conditions in visibilities may occur during the heavier snow showers, and there is even some brief, LIFR potential in narrow heavier snow bands but the confidence of that hitting KMCW is insufficient to mention at this lead time. The general MVFR conditions and snow showers should persist into Wednesday evening as well, although winds may diminish just slightly. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...Martin AVIATION...Small
Hazardous weather outlook, Nov 19, 3:14 PM CST, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 314 PM CST Tue Nov 19 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-202115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 314 PM CST Tue Nov 19 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Snow showers are possible over mainly northern Iowa on Wednesday. Brief reductions in visibility are possible in falling snow. A few slick spots may develop, especially late afternoon and during the evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.